Alert archive / Texas / Tornado Warnings in 2005
Tornado Warning 1, NWS Lubbock, TX
NWS Lubbock, TX issued this tornado warning at Apr 20, 2005, 5:49 PM CDT for Hall County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2005, 5:49 PM CDT (22:49 UTC)
- Expired
- Apr 20, 2005, 6:45 PM CDT
- In force
- 56 min
- Issued by
- NWS Lubbock, TX
- Area
- Counties, with a storm outline in the text
County Hall County, TX
The radar
The Amarillo radar (KAMA), 112 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 3:50 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -441 J/kg
- Mixed-layer LCL
- 2031 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- -53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KLUB 202251 TORLUB TXC191-202345- /O.NEW.KLUB.TO.W.0001.050420T2249Z-050420T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 549 PM CDT WED APR 20 2005 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * TORNADO WARNING FOR... HALL COUNTY IN THE PANHANDLE OF TEXAS * UNTIL 645 PM CDT * AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST DANGEROUS PART OF THIS STORM WAS LOCATED OVER ALONG THE BRISCOE-HALL COUNTY LINE ABOUT 7 MILES NORTHWEST OF TURKEY. THE THUNDERSTORM IS MOVING EAST AT 5 MPH. * THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF HALL COUNTY. A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW ABANDON MOBILE HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 7 4 5 1 2 9 0. LAT...LON 3463 10094 3440 10094 3437 10070 3458 10067 $$
1 follow-up statement
000 WWUS54 KLUB 202323 SVSLUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 621 PM CDT WED APR 20 2005 TXC191-202345- /O.CON.KLUB.TO.W.0001.000000T0000Z-050420T2345Z/ HALL TX- 621 PM CDT WED APR 20 2005 ...A TORNADO WARNING CONTINUES UNTIL 645 PM CDT FOR HALL COUNTY... AT 621 PM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM WITH STRONG ROTATION. THE MOST DANGEROUS PART OF THIS STORM WAS LOCATED OVER WESTERN HALL COUNTY...OR 8 MILES NORTH OF TURKEY...MOVING EAST AT 5 MPH. THE SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF HALL COUNTY. A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW ABANDON MOBILE HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS. LAT...LON 3463 10093 3443 10093 3433 10061 3460 10063 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at Apr 20, 3:13 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Apr 20, 3:13 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 313 PM CDT WED APR 20 2005 .SHORT TERM... VERY SIMILAR DAY TODAY WHEN COMPARED TO TUESDAY...BUT THERE ARE SOME SUBTLE DIFFERENCES WHICH HAVE SOME IMPACTS ON THE FORECAST. YESTERDAY...THE DRYLINE MOVED WELL TO THE EAST OF THE CAPROCK DUE TO A STRONG WESTERLY COMPONENT TO THE LOW LEVEL AND MID LEVEL WINDS. TODAY...THOSE LOW AND MID LEVEL WINDS ARE QUITE LIGHT...WITH PROFILER DATA ONLY SHOWING SOUTHWEST WINDS AT 15KTS OR LESS. EVEN BEHIND THE DRYLINE...WEST TEXAS TTU MESONET OBSERVATIONS ONLY SHOWING WIND GUSTS TO 17KTS AT LEVELLAND AND PLAINS. THEREFORE...ONLY EXPECT THE DRYLINE TO MOVE EAST TO ALONG OR NEAR THE CAPROCK...PROVIDING THE FOCUS FOR ISOLATED THUNDERSTORMS TO DEVELOP. 700MB AND 850MB TEMPERATURES ARE ABOUT 2 DEGREES (C) WARMER THAN YESTERDAY...SO THE CAPPING INVERSION REMAINS IN PLACE...IF NOT SLIGHTLY STRONGER THAN YESTERDAY. ALL OF THIS LEADS TO MORE QUESTIONS THAN ANSWERS. THE MOST IMPORTANT QUESTION IS WILL THERE BE ENOUGH LOW LEVEL CONVERGENCE TO TRIGGER STORMS. THE CUMULUS FIELD HAS BEEN ALONG THE CAPROCK...AND BELIEVE THIS WILL BE ENOUGH FOR ISOLATED STORMS...AND HAVE RETAINED LOW POPS IN THIS AREA. IF ANY STORM IS ABLE TO BREAK THE CAP AND ACCELERATE UPWARD TO AROUND 30000 FEET...A FEW SEVERE STORMS WILL BE POSSIBLE. THERE WILL BE A WIND SHIFT TO THE NORTHWEST ON THURSDAY...DROPPING TEMPERATURES A FEW DEGREES...BACK INTO THE LOWER AND MIDDLE 80S...BUT THE MAIN FRONT STILL EXPECTED ON FRIDAY. .LONG TERM... UPPER FLOW EXPECTED TO GRADUALLY VEER TO THE NORTHWEST THURSDAY NIGHT AS UPPER LOW PULLS OUT THROUGH CENTRAL PLAINS. SURFACE FRONT SHOULD TIGHTEN AND SURGE SOUTHWARD THROUGH HIGH PLAINS...PASSING THROUGH THE AREA EARLY FRIDAY WITH LOW END WINDY OR BREEZY CONDITIONS. CONVERGENCE WILL NEED TO BE WATCHED OVER SOUTHERN ROLLING PLAINS THURSDAY NIGHT WHERE MOISTURE WILL STAY ELEVATED... BUT APPEARS THUNDERSTORM CHANCES WILL REMAIN JUST TO THE EAST. COOLING AND STABILIZING AIRMASS OVER SPREADING AREA FRIDAY INTO SATURDAY MUCH AS IN PREVIOUS FORECAST. SOUTHERN ROCKIES UPPER LEVEL RIDGE LINE SHOULD PASS BY THE MIDDLE OF THE WEEKEND ALLOWING RETURN TO LOW LEVEL SOUTH-SOUTHEAST FLOW AND UPPER LEVEL SOUTHWEST FLOW ALONG WITH GRADUAL MOISTURE INCREASE. DISTURBANCES IN SOUTHWEST FLOW EXPECTED TO WASTE NO TIME...CROSSING OUT OF NEW MEXICO LATE SUNDAY AND SUPPORTING LOW THUNDERSTORM CHANCES AS IN PREVIOUS FORECAST. RIPPLES SHOULD CONTINUE CROSSING SOUTHERN PLAINS SUNDAY NIGHT AND MONDAY AS HEIGHTS FALL WHILE NEXT TROUGH CROSSES INTO PLAINS FROM INTERMOUNTAIN WEST. ADDED LOW THUNDERSTORM CHANCES EASTERN ZONES ON MONDAY. MORE FRONTAL COOLING DUE BY TUESDAY PRECEDING ANOTHER SLOW WARMUP AND MAINLY DRY PATTERN NEXT WEEK. MCQUEEN && .PRELIMINARY POINT TEMPS/POPS... FRIONA 46 78 44 70 / 0 0 0 0 TULIA 49 77 48 71 / 10 10 10 0 PLAINVIEW 51 79 50 72 / 10 10 10 0 LEVELLAND 51 82 49 74 / 0 10 0 0 LUBBOCK 53 83 51 75 / 0 10 10 10 BROWNFIELD 53 84 51 76 / 0 10 0 10 CHILDRESS 58 83 53 75 / 20 10 10 10 SPUR 59 86 53 77 / 20 10 10 10 ASPERMONT 63 89 58 80 / 20 10 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... TX...NONE. && 14/05
Hazardous weather outlook, Apr 20, 11:36 AM CDT, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1136 AM CDT WED APR 20 2005 TXZ021>044-211636- BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD- GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER- STONEWALL-SWISHER-TERRY-YOAKUM- 1136 AM CDT WED APR 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE... CONVECTIVE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE SOUTHEASTERN PANHANDLE AND EASTERN ROLLING PLAINS. THIS AREA IS ALONG AND EAST OF A CHILDRESS TO ASPERMONT LINE. THE DRYLINE IS EXPECTED TO MOVE EASTWARD OFF THE CAPROCK AND BE LOCATED NEAR A CHILDRESS TO ASPERMONT LINE BY LATE AFTERNOON. AFTERNOON HEATING WILL MAKE THE ATMOSPHERE UNSTABLE ALONG AND EAST OF THE DRYLINE BUT THERE IS UNCERTAINTY TO THE AMOUNT OF CONVERGENCE THAT WILL OCCUR WITH THE DRYLINE. SLIGHTLY WARMER TEMPERATURES ALOFT WILL HELP TO CAP THE ATMOSPHERE AND WILL LIMIT THUNDERSTORM COVERAGE TO ISOLATED. THE STRONGEST THUNDERSTORMS...IF THEY DEVELOP...WILL BE CAPABLE OF LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 4 PM THIS AFTERNOON INTO THE EVENING.
In the hours before
Local storm report, Apr 20, 3:30 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME
NATIONAL WEATHER SERVICE LUBBOCK TX
330 PM CDT WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM HAIL MULESHOE 34.23N 102.73W
04/17/2005 1.50 INCH BAILEY TX BROADCAST MEDIA
0820 PM HAIL DOUGHERTY 33.94N 101.09W
04/18/2005 0.88 INCH FLOYD TX PUBLIC
HAIL COVERING GROUND...MOSTLY PEA SIZE WITH SOME NICKEL
HAIL AT THE DOUGHERTY GIN.
0955 PM HAIL 3 N MATADOR 34.06N 100.82W
04/18/2005 1.00 INCH MOTLEY TX BROADCAST MEDIA
QUARTER HAIL NORTH OF MATADOR...HAIL 2 INCHES DEEP ALONG
THE ROADWAY.
&&
14Special weather statement, Apr 20, 4:05 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 405 PM CDT WED APR 20 2005 TXZ024>026-030>032-036>038-210400- BRISCOE-CHILDRESS-COTTLE-CROSBY-DICKENS-FLOYD-HALL-KING-MOTLEY- 405 PM CDT WED APR 20 2005 THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 169 UNTIL 11 PM CDT FOR THE FOLLOWING COUNTIES... BRISCOE...HALL...CHILDRESS...FLOYD...MOTLEY...COTTLE... CROSBY..DICKENS...AND KING. THIS INCLUDES THE COMMUNITIES OF... CHILDRESS...PADUCAH...GUTHRIE...DICKENS...CROSBYTON...FLOYDADA...AND SILVERTON.. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES.
Local storm report, Apr 20, 4:42 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
442 PM CDT WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL SILVERTON 34.47N 101.30W
04/20/2005 0.75 INCH BRISCOE TX PUBLIC
PENNY SIZED HAIL IN SILVERTON
&&
14The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 4:21 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe | 54 min |
| Apr 20, 5:15 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe | 60 min |
| Apr 20, 5:30 PM CDT | Severe Thunderstorm Warning | LUB | Hall | 60 min |
| Apr 20, 6:38 PM CDT | Severe Thunderstorm Warning | LUB | Childress | 37 min |
| Apr 20, 6:45 PM CDT | Tornado Warning | LUB | Hall | 75 min |
Nearby
Tornado Warnings in Texas, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.